Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Columbia, SC

March 20, 2003Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2003, 5:41 AM EST for Calhoun County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 5:41 AM EST (10:41 UTC)
Expired
Mar 20, 2003, 6:15 AM EST
In force
34 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS52 KCAE 201041
SVRCAE
SCC017-201115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
538 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 AM EST.

* AT 529 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SWANSEA MOVING TOWARD THE SANDY RUN AREA
  OF NORTHWEST CALHOUN COUNTY. THE STORM WAS MOVING NORTHEASTWARD
  NEAR 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SANDY RUN

EXPECT WIND GUSTS OF 40 TO 60 MPH AND DAMAGING HAIL WITH THIS
THUNDERSTORM.

LAT...LON 3387 8101 3380 8090 3376 8078 3377 8065
          3360 8051 3353 8050 3356 8053 3356 8058
          3347 8065 3361 8080 3361 8093 3370 8103
          3376 8091 3379 8101

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:35 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 20, 3:35 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EST THU MAR 20 2003

WARM FRONT ACROSS FROM BURKE COUNTY NORTHEAST ACROSS OGB/EAST SUMTER
COUNTY. STRONG SURFACE MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY.
MORE THUNDERSTORMS IN EAST CENTRAL GEORGIA MOVING INTO CENTRAL
SAVANNAH RIVER AREA AT THE MOMENT. MODELS SHOW STRONG LIFT THIS
MORNING AND INCREASING UPPER LEVEL DIVERGENCE WITH MID LEVEL SHORT
WAVES MOVING NORTHEAST THROUGH AREA. MAIN THREAT THROUGH MID MORNING
APPEARS TO BE HEAVY RAIN...MAY GET TRAINING ALONG WARM FRONT. MODELS
QPF 1 TO 3 INCHES. FLOOD WATCH CONTINUES. WARM FRONT FORECAST TO
LIFT AT LEAST NORTH OF CAE BY THIS AFTERNOON...MAY MAKE IT TO NORTH
CAROLINA BORDER. CATEGORICAL POPS CONTINUE. AIRMASS WILL BE
MODERATELY UNSTABLE...MAY BECOME VERY UNSTABLE TONIGHT WITH LI
AROUND -8 TO -10...NOTICE 500MB COOLS THIS EVENING...TOTALS TOTALS
INDEX IN THE MID 50S. BRN AROUND 10 SUGGEST SUPERCELL DEVELOPMENT
AGAIN. MODELS SHOW STRONG 850MB SOUTHWEST JET WITH COLD FRONT
APPROACHING CAROLINAS. EXPECT CONVECTIVE LINE AGAIN TONIGHT WITH
GOOD LIFT INDICATED BY MODELS. WILL GO LIKELY POPS DESPITE LOW MOS
CONSENSUS. CONVECTION EARLY FRI THEN COLD FRONT MOVES THROUGH FRI
AFTERNOON. COLD AIR ADVECTION LOOKS GOOD AND CLOUDS EXPECTED
EARLY...GUIDANCE TEMPS LOOKS TOO WARM WILL GO WITH MID 70S. WILL GO
WITH GOOD CHANCE SHOWERS/THUNDERSTORMS EARLY.

FCSTID =   19
CAE   73  61  76  51 / 100  60  50  50
AGS   74  61  76  50 / 100  60  50  50
SSC   72  61  74  52 / 100  60  50  50
OGB   73  61  76  52 / 100  60  50  50

.CAE...
GA...FLOOD WATCH FOR TODAY FOR ZONES GAZ040...GAZ063>065...GAZ077.

SC...FLOOD WATCH FOR TODAY FOR ZONES SCZ015>016...SCZ018...
SCZ020>022...SCZ025>031...SCZ035>038...SCZ041.

AWP
Hazardous weather outlook, Mar 20, 5:40 AM EST, 1 minute before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
540 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

LOCALLY HEAVY RAIN THIS MORNING WILL CAUSE SOME ADDITIONAL RIVER
FLOODING TODAY AND TONIGHT. THERE COULD ALSO BE SOME LOCALIZED
FLOODING OF SMALLER STREAMS AND STREETS. A FEW THUNDERSTORMS TODAY
AND TONIGHT WILL BE SEVERE WITH LARGE HAIL...WIND GUSTS TO 60 MPH
AND POSSIBLY A TORNADO. A FLOOD WATCH CONTINUES IN EFFECT FOR
TODAY.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL RIVER FLOODING MAY OCCUR FRIDAY AND SATURDAY FROM RUNOFF
FROM TODAYS RAINFALL. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

RCC

In the hours before

Local storm report, Mar 20, 12:48 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1248 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    WILLISTON                 SC   .75 INCH HAIL
03/20/03   BARNWELL                       PUBLIC REPORT OF 3/4 INCH
                                          HAIL FROM WILLISTON

TTH
Local storm report, Mar 20, 1:29 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
129 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 AM     2 MILES WEST OF ORANGEBURGSC   .75 INCH HAIL
03/20/03   ORANGEBURG                     ORANGEBURG COUNTY EOC
                                          REPORTED DIME SIZED HAIL
                                          2 MILES WEST OF CITY OF
                                          ORANGEUBRG

TTH
Local storm report, Mar 20, 1:33 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
133 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 AM     2 W OF ORANGEBURG         SC   .75 INCH HAIL
03/20/03   ORANGEBURG                     ORANGEBURG EOC REPORTED
                                          DIME SIZED HAIL 2 MILES
                                          WEST OF CITY OF
                                          ORANGEBURG

TTH
Special weather statement, Mar 20, 5:10 AM EST, 31 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201545-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
510 AM EST THU MAR 20 2003

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...HEAVY RAIN LIKELY THIS MORNING...
...A FEW SEVERE THUNDERSTORMS POSSIBLY TODAY AND TONIGHT...

A WARM FRONT WILL MOVE SLOWLY NORTH THIS MORNING. THIS WILL PRODUCE
WIDESPREAD HEAVY RAIN AND THUNDERSTORMS. LOCALIZED FLOODING MAY
OCCUR WITH SOME RAINFALL TOTALS OF ONE TO TWO INCHES. A WEAK COLD
FRONT WILL MOVE EAST INTO THE AREA LATE TONIGHT. THUNDERSTORMS WILL
BE MORE SCATTERED THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS TO 60 MPH AND
POSSIBLY A TORNADO.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY HAVE TO BE ACTIVATED.
LISTEN FOR LATER SEVERE WEATHER OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:59 PM ESTSevere Thunderstorm WarningCAEAiken46 min
Mar 20, 12:04 AM ESTTornado WarningCAEAiken, Barnwell26 min
Mar 20, 12:27 AM ESTSevere Thunderstorm WarningCAEAiken, Barnwell33 min
Mar 20, 12:39 AM ESTSevere Thunderstorm WarningCAEOrangeburg66 min
Mar 20, 5:23 AM ESTSevere Thunderstorm WarningCAELexington, Orangeburg37 min
Mar 20, 5:45 AM ESTSevere Thunderstorm WarningCAEAiken, Barnwell45 min
Mar 20, 5:50 AM ESTSevere Thunderstorm WarningCAERichland55 min
Mar 20, 6:11 AM ESTSevere Thunderstorm WarningCAESumter79 min
Mar 20, 6:18 AM ESTSevere Thunderstorm WarningCAESumter72 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.